Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 24, NWS Springfield, MO

June 12, 1997Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 12, 1997, 8:38 AM CDT for Texas County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 8:38 AM CDT (13:38 UTC)
Expired
Jun 12, 1997, 11:40 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Texas County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 121339
FFWSGF
MOC215-121640-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 AM CDT THU JUN 12 1997

* FLASH FLOOD WARNING FOR
  SOUTHERN TEXAS COUNTY - SOUTH CENTRAL MISSOURI

* UNTIL 1140 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  BEAR CREEK NORTH OF CABOOL
  ELK CREEK
  STULTZ
  CLEAR SPRINGS

* CAUSE AND EFFECT
  MODERATE TO HEAVY RAINFALL HAS BEEN FALLING OVER SOUTHERN
  TEXAS COUNTY SINCE 725 AM AND A SUPPLEMENTAL OBSERVER
  REPORTED NEARLY ONE HALF INCH FROM 810 AM TO
  830 AM.

* FORECAST CONDITIONS
  MODERATE RAINFALL WILL CONTINUE THROUGH 10 AM PRODUCING
  ISOLATED RAINFALL AMOUNTS OF UP TO 2 INCHES..
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:29 AM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jun 12, 2:29 AM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT THU JUN 12 1997

MAIN FCST PROBLEM CONTINUES TO BE WITH TSRA CHCS/HVY RAIN AND SVR
POTENTIAL.

SFC LOW CONTINUES TO DEVELOP ACROSS THE PLAINS WITH FRONTAL BNDRY STILL
WELL TO THE S FROM N LA INTO W OK.  RADAR SHOWS SOME TSRA PUSHING INTO
E PTN OF WW410 ACROSS SE KS WITH MAIN LINE OF TSRA STILL ACROSS E KS
PUSHING SE INTO W CWA.  LINE BEGINNING TO BOW OUT AND MAY SEE SOME STG
WIND GUSTS ACROSS W CWA LATER THIS SHIFT.

AS LOW CONTINUES TO DEVELOP TODAY LOOKS LIKE GOOD WAA PATTERN SETTING
UP ACROSS CWA WHICH WILL AID IN THE DESTABILIZATION OF THE ATMOSPHERE.
ETA FCST CAPES THIS AFTERNOON FROM 1500-3000 J/KG.  FRONT WILL ALSO
BEGIN TO LIFT NORTHWARD AND WILL BE A KEY FEATURE FOR TSRA DEVELOPMENT
THIS AFTERNOON AND EVENING. MAIN SVR THREAT WILL PROBABLY BE TO THE S
ACROSS OK/AR WHERE BEST INSTABILITY WILL OCCUR AND WHERE MCS BNDRY
LIKELY TO END UP LATER TDY.  ANOTHER MCS WILL LIKELY DEVELOP ACROSS MO
TONIGHT AND PUSH THRU CWA WITH THE POSSIBILITY OF MORE HVY RAIN.  WILL
LET THE DAY SHIFT DO FURTHER ANALYZING ON THE SITUATION FOR POTENTIAL
FFA.

WITH GOOD WAA TODAY AND S-SW WINDS WILL GO MUCH WARMER ACROSS THE JLN
AREA THAN IN SGF BASED ON CLIMATOLOGY.  GUID NUMBERS LOOK PRETTY GOOD.

RECOMMENDATIONS FOR TODAY
SGF...M CLDY.  50% TSRA.  HIGH AROUND 80.  S10-15.
JLN...M CLDY.  50% TSRA.  HIGH IN THE MID 80S.  S10-20.
UNO...M CLDY.  30% TSRA.  HIGH AROUND 80.  S10-15.
VIH/AIZ...M CLDY.  50% TSRA.  HIGH AROUND 80.  S10-15.

CCF...
SGF EE 081/064 080/063 081 05575
JLN EE 087/068 084/065 084 05575

LINDENBERG

In the hours before

Special weather statement, Jun 12, 5:20 AM CDT, 3 hours 18 minutes before
KSZ073-097-101-121055-

SPECIAL WEATHER STATMENT...TO CANCEL SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 AM CDT THU JUN 12 1997

...SEVERE THUNDERSTORM WATCH FOR A PORTION OF SOUTHEAST KANSAS HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR
BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS HAS BEEN
CANCELLED.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED SOUTHEAST OF THE
WATCH AREA AND STORMS WHICH PUSH INTO THE AREA ARE NO LONGER EXPECTED
TO BECOME SEVERE.  SHOWERS AND THUNDERSTORMS WILL STILL CONTINUE ACROSS
THE AREA THIS MORNING WITH MAINLY HEAVY RAIN EXPECTED.

LINDENBERG
Special weather statement, Jun 12, 5:22 AM CDT, 3 hours 16 minutes before
KSZ073-097-101-121055-

SPECIAL WEATHER STATMENT...TO CANCEL SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 AM CDT THU JUN 12 1997

...SEVERE THUNDERSTORM WATCH FOR A PORTION OF SOUTHEAST KANSAS HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR
BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS HAS BEEN
CANCELLED.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED SOUTHEAST OF THE~
WATCH AREA AND STORMS WHICH PUSH INTO THE AREA ARE NO LONGER EXPECTED
TO BECOME SEVERE.  SHOWERS AND THUNDERSTORMS WILL STILL CONTINUE ACROSS
THE AREA THIS MORNING WITH MAINLY HEAVY RAIN EXPECTED.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:07 AM CDTFlash Flood WarningSGFNewton3 hr
Jun 12, 6:28 AM CDTFlash Flood WarningSGFBarry3 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.